Pennsylvania, 2016

Flash Flooding and Heavy Rain in Pennsylvania, May 29, 2016

May 29, 2016 · NWS PBZ · 3 events in 1 county or zone

Upper level shortwave provided the support for shower and thunderstorm development in the afternoon on the 29th. Thunderstorms with heavy rain passed over Allegheny county, where over 2 inches of rain fell in an hour based on local observations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper level shortwave provided the support for shower and thunderstorm development in the afternoon on the 29th. Thunderstorms with heavy rain passed over Allegheny county, where over 2 inches of rain fell in an hour based on local observations. Flash flooding was reported in several locations throughout the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 9:06 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 29, 9:06 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1006 AM EDT SUN MAY 29 2016

.SYNOPSIS...
Warm temperatures and scattered showers and thunderstorms are
expected today. High pressure should result in dry weather for
Memorial Day through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast right on track. No updates needed at this time. Previous
discussion follows..

No major changes for the near dawn update. Previous discussion-A
shortwave is progged to cross the upper Ohio valley region today.
Instability is expected to increase with daytime heating, and
scattered showers and thunderstorms should develop as convective
temperatures are reached. Expecting more coverage of precip today
than in recent days with the shortwave support. Temperatures are
expected to average around 10 degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Showers and thunderstorms should decrease tonight as the
shortwave exits. Building surface high pressure should bring
mainly dry weather for Memorial Day through mid week. Temperatures
are expected to average around 10 degrees above seasonal levels
using a blend of GFS gridded MOS and consensus guidance.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Models in good overall agreement on a cold front approaching the
region by thursday afternoon and attempting to push east by
friday. A shortwave ahead of a trough axis moving across the great
lakes may slow progression of front friday until trough passes so
chance pops continued. No significant changes for saturday with
chance pops mainly for the ridges with lingering low level
moisture. Above normal temperatures mid week will begin to trend
toward the seasonal average late week.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Patchy mvfr fog into the early morning hours otherwise VFR
conditions through the taf period. While better coverage of
afternoon thunderstorms is expected, still low probability at any
one port, and vcts continued from kpit south and east. Winds will
be light southwest.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
The next chance for more widespread restrictions will be with a front
will approach the region late Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 29, 2:10 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EDT SUN MAY 29 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
310 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Allegheny

When
May 29, 11:53 AM EST to 12:53 PM EST
Where
Allegheny County, 0.87 mi NW of (Agc)allegheny Co Ar
Reported by
ASOS
Coordinates
40.360, -79.940

The local ASOS reported 2.30 inches of rain in one hour.

Flash Flood, Allegheny

When
May 29, 12:17 PM EST to 2:00 PM EST
Where
Allegheny County, 0.53 mi E of Munhall to 0.46 mi NNW of West Mifflin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.400, -79.910

Emergency manager reported several roads closed due to flooding including Forest Avenue in Homestead and the intersection of Mifflin and Lebanon roads near Hays, where cars were abandoned due to high water. Also, there was a mudslide at the corner of Forest Ave and West 8th Ave.

Flash Flood, Allegheny

When
May 29, 12:30 PM EST to 2:05 PM EST
Where
Allegheny County, 0.53 mi W of West Mifflin to 0.23 mi WNW of Port Vue
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.370, -79.930

Local emergency manager reported that Lebanon-Church Road at Clairton Road is closed due to flooding; Lebanon Road has been damaged due to flooding. Also, several roads were closed in Dravosburg due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639204, 639206, 639207.